Oklahoma, 2010Flash Flood and Damaging Wind in Oklahoma, July 6, 2010
July 6, 2010 · NWS OUN · 2 events in 2 counties and zones
A moist, tropical air mass continued over much of Oklahoma during the early part of July. Several days of showers and thunderstorms left behind weak boundaries that became foci for very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist, tropical air mass continued over much of Oklahoma during the early part of July. Several days of showers and thunderstorms left behind weak boundaries that became foci for very heavy rainfall. Very little was needed for thunderstorms to develop, as the atmosphere was weakly capped and afternoon heating caused scattered precipitation to develop across the state. An area of heavy rainfall developed over parts of central Oklahoma, with the heaviest rainfall focusing on the southeast half of Oklahoma City. At least two to four inches of rainfall fell in about two hours, causing many streets to quickly become flooded. Lightning Creek, located across southern Oklahoma, became a raging river, which flooded numerous homes and stranded several cars. Water rescues took place, at both homes and automobiles. Unfortunately, a child drowned after falling into the creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 2:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jul 6, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT TUE JUL 6 2010
.DISCUSSION...
DIFFERENTIAL HEATING BOUNDARY/CONVERGENCE LINE HAS LEAD TO LINE OF
CONVECTION ACROSS SOUTHEAST PART OF AREA WITH MORE SCATTERED
ACTIVITY ELSEWHERE. MUCH OF THIS ACTIVITY SHOULD DIMINISH WITH LOSS
OF DAYTIME HEATING. WILL MAINTAIN SOME CHANCE POPS INTO THE EVENING
AND KEEP SOME LOW POPS MOST LOCALES OVERNIGHT AS MOISTURE PLUME CONT
TO RESIDE OVER THE AREA.
AS WE GET INTO TOMORROW... MOISTURE PLUME IS STILL PRESENT AND
BEGINS TO GET AUGMENTED BY MOISTURE MOVING NORTHWEST FROM SYSTEM
MOVING ACROSS LA INTO EAST TX THIS AFTN. SO WILL BEGIN TO SEE
INCREASE AGAIN IN OPPORTUNITY FOR RAIN... AND HEAVY RAIN AT THAT AS
STEERING FLOW REMAINS WEAK AND PRECIP WATER AGAIN APPROACHES 2.5IN.
HEAVY RAIN WILL CONT TO BE MAIN THREAT/IMPACT FOR THU INTO FRI AS
THIS MOISTURE RICH AIRMASS COMBINES WITH ANOTHER APPROACHING SFC
FRONT TO CREATE VERY FAVORABLE ENVIRONMENT. HOWEVER... MODELS DO
DIFFER IN LOCATION OF WHERE THIS HEAVIER PRECIP WILL OCCUR. NAM
BRINGS GULF COAST SYSTEM FURTHER NORTHWEST THROUGH CENTRAL INTO
WESTERN OK LATE THU INTO FRI AS IT SLOWS SE PROGRESSION OF SFC FRONT
DOWN. WHERE THE GFS IS MUCH MORE AGGRESSIVE WITH SFC FRONT...
PUSHING IT TO NEAR THE RED RIVER BY LATE THU INTO FRI. NAM MAKES A
LITTLE MORE SENSE AS SYSTEM TO OUR SE APPEARS TO BE STRONGER ON
SATELLITE THAN WHAT THE GFS GIVES IT CREDIT. ALSO... TAIL END OF SFC
FRONT SHOULD STRUGGLE AGAINST NORTHWEST PROGRESSION OF IT AS MAIN
PUSH WITH THE FRONT WILL REMAIN WELL NORTH OF THE AREA WITH MAIN
WESTERLIES. THIS WOULD TEND TO PUT PORTIONS OF CENTRAL AND WESTERN
SECTIONS UNDER THE GUN FOR ADDITIONAL HEAVY RAIN.
ON THE OTHER HAND... THE GFS WOULD INDICATE ALONG AND SOUTH OF
INTERSTATE 44 WILL HAVE THE HIGHER CHANCE OF MORE SIGNIFICANT
RAINFALL AT THE END OF THE WEEK. THIS ALSO IS IN AGREEMENT WITH HPC.
WILL TREND TOWARD THIS SOLUTION AT THIS TIME. MAIN POINT IS THAT
WITH EITHER MODEL THERE APPEARS TO BE A HIGH PROBABILITY OF
SIGNIFICANT RAINFALL AGAIN OCCURRING SOMEWHERE IN THE STATE INTO
PORTIONS OF NORTH TEXAS LATE THIS WEEK.
MAY SEE SOMEWHAT OF A LULL IN THE ACTIVITY OVER THE WEEKEND BEFORE
YET ANOTHER FRONT MOVES SOUTH INTO THE AREA EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 88 72 88 / 40 50 40 60
HOBART OK 71 90 70 88 / 20 30 30 50
WICHITA FALLS TX 73 92 73 89 / 20 40 30 50
GAGE OK 67 87 65 83 / 20 20 40 60
PONCA CITY OK 72 85 70 86 / 40 50 50 60
DURANT OK 73 88 74 87 / 50 70 40 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
32/30
Hazardous weather outlook, Jul 6, 10:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUL 6 2010
OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUL 6 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DEEP LAYER OF VERY MOIST AIR WILL PERSIST OVER THE AREA...
RESULTING IN A CONTINUED CHANCE OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE HIGHEST CHANCES WILL
BE NEAR AND SOUTHEAST OF A WEAK STATIONARY FRONT THAT EXTENDS FROM
WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA. LIMITED INSTABILITY AND
WEAK WINDS ALOFT WILL MINIMIZE THE CHANCES OF SEVERE WEATHER... BUT
LOCALLY HEAVY RAIN WILL STILL BE A POSSIBILITY IN A FEW LOCATIONS
DUE TO THE ABUNDANT MOISTURE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THE LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN SUFFICIENTLY MOIST
AND UNSTABLE TO SUPPORT THE CHANCE OF AT LEAST WIDELY SCATTERED
THUNDERSTORMS INTO WEDNESDAY. THUNDERSTORM CHANCES WILL INCREASE
AGAIN BY THURSDAY AND THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO
THE SOUTHERN PLAINS AND ENCOUNTERS TROPICAL MOISTURE MOVING
NORTHWEST INTO THE AREA. THE SEVERE WEATHER POTENTIAL WILL REMAIN
MINIMAL... BUT HEAVY RAINS WILL ONCE AGAIN BE POSSIBLE WITH THE
GREATEST POTENTIAL BEING THURSDAY THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY MORNING.
CJSIn the hours before
Special weather statement, Jul 6, 11:55 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT TUE JUL 6 2010
OKZ041-042-047-051-052-061815-
BRYAN OK-MURRAY OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
1255 PM CDT TUE JUL 6 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN...JOHNSTON...
MARSHALL...MURRAY AND PONTOTOC COUNTIES.
AT 1252 PM CDT...SCATTERED THUNDERSTORMS EXTENDING FROM NEAR ADA...
SOUTH TO TISHOMINGO... MADILL... DURANT AND LAKE TEXOMA WILL MOVE
SLOWLY NORTH.
HAZARDS INCLUDE...
WIND GUSTS 45 TO 50 MPH...
BRIEF HEAVY RAIN...
FREQUENT LIGHTNING...
LAT...LON 3374 9629 3386 9662 3389 9660 3391 9667
3388 9668 3396 9693 3401 9693 3401 9697
3418 9697 3419 9693 3440 9696 3485 9685
3491 9678 3486 9671 3488 9668 3493 9669
3488 9656 3461 9650 3444 9652 3442 9646
CJSSpecial weather statement, Jul 6, 12:52 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT TUE JUL 6 2010
OKZ030>032-041>043-046-047-050>052-061915-
LOVE OK-POTTAWATOMIE OK-SEMINOLE OK-COAL OK-BRYAN OK-HUGHES OK-
MURRAY OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-CARTER OK-
152 PM CDT TUE JUL 6 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN...CARTER...COAL...
HUGHES...JOHNSTON...LOVE...MARSHALL...MURRAY...PONTOTOC...
POTTAWATOMIE AND SEMINOLE COUNTIES.
AT 151 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
SEMINOLE SOUTH TO ADA... TO TISHOMINGO AND LAKE TEXOMA...MOVING
NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3385 9661 3387 9662 3389 9659 3390 9667
3385 9668 3387 9688 3395 9691 3393 9698
3388 9698 3388 9700 3543 9681 3527 9636
3383 9649
30Thunderstorm Wind, Canadian
- When
- July 6, 3:00 PM CST to 3:02 PM CST
- Where
- Canadian County, Concho
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 0 direct, 6 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -97.990
A downburst occurred at the Lucky Star Casino in Concho, causing a large tent to collapse. Several people were underneath the tent at the time of the high wind, with six of them injured. Two of those had to be taken to the hospital with mostly minor injuries. Monetary damage estimates were not available.
Flash Flood, Oklahoma
- When
- July 6, 5:00 PM CST to 6:00 PM CST
- Where
- Oklahoma County, 4.27 mi ESE of Jones to 1.61 mi ESE of Jones
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.540, -97.224
Several inches of rain fell into just a few hours over the southeast half of Oklahoma. Widespread flash flooding occurred, especially near creeks and streams. A few high water rescues occurred at both residences and cars as the water rose rapidly. The most significant flooding occurred near and around Lightning Creek. Several homes were flooded by the creek. Unfortunately, a 13-year old boy drowned after falling into creek near SE 40th Street and Santa Fe Avenue. No other injuries were reported. Monetary damage estimates were not available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Coastal Flood in Louisiana, July 6 to 8, 2010$500,000 · 3 events
- Damaging Winds in Texas, July 6, 20105 injured · $60,000 · 61 kt wind · 2 events
- Tornado and Flash Flooding in Nebraska, July 6 to 7, 2010$105,000 · EF0 · 14 events
- Tornadoes and Hail in South Dakota, July 6 to 7, 2010$35,000 · EF0 · 27 events
- Flash Flooding and Damaging Winds in Oklahoma, July 6, 2010$60,000 · 56 kt wind · 10 events
- Flash Flooding and Damaging Wind in Arkansas, July 6 to 9, 2010$42,000 · 56 kt wind · 3 events
- Hail in Colorado, July 6, 20101.75 in hail · 25 events
- Damaging Winds in Puerto Rico, July 6, 2010$28,000 · 3 events
- Excessive Heat and Heat in Massachusetts, July 6 to 7, 201020 events
- Heat in New York, July 6 to 8, 201019 events
- Wildfire in Pennsylvania, July 6 to 8, 20102 injured · 1 event
- Flash Flood and Hail in South Dakota, July 6 to 7, 20101.25 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254404, 253277.